Iowa, 2015

Heavy Rain in Iowa, August 16 to 17, 2015

August 16 to 17, 2015 · NWS DMX · 8 events in 2 counties and zones

A cold front was pushing into the state form the northwest, along which storms initiated in the mid to late afternoon hours. After the afternoon rainfall, the front wavered/stalled in the area with additional storm development occurring through the evening and overnight hours as the LLJ kicked in.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front was pushing into the state form the northwest, along which storms initiated in the mid to late afternoon hours. After the afternoon rainfall, the front wavered/stalled in the area with additional storm development occurring through the evening and overnight hours as the LLJ kicked in. This resulted in heavy rainfall with some totals in excess of 4-5 inches and approaching 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 16, 5:46 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 16, 5:46 AM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
646 AM CDT SUN AUG 16 2015

.SHORT TERM /TODAY/...
ISSUED AT 405 AM CDT SUN AUG 16 2015

UPPER RIDGING WILL CONTINUE TO FLATTEN TODAY AS WESTERLIES DROP
SOUTHWARD INTO THE NORTHERN UNITED STATES WITH A SHORTWAVE MOVING
THROUGH SOUTHERN CANADA.  THIS WILL GRADUALLY PUSH A SURFACE
BOUNDARY TOWARD IOWA TODAY WITH THE FRONT ENTERING NORTHWEST IOWA
THIS AFTERNOON.  THIS FRONT WILL BE SLOWING WITH TIME AS SHORTWAVE
PULLS AWAY AND UPPER FLOW BECOMES MORE PARALLEL WITH BOUNDARY.
EARLY MORNING CONVECTION ALONG THE BOUNDARY IS GRADUALLY APPROACHING
THE STATE BUT IS ON THE EASTERN FLANK OF THE INSTABILITY AXIS AND
SHOULD DIMINISH AS IT APPROACHES THE FORECAST AREA THIS MORNING.
HOWEVER...THE INSTABILITY WILL BUILD THIS AFTERNOON ACROSS THE FAR
NORTHWEST IN NARROW CORRIDOR ALONG THE FRONT.  CONVECTION WILL FIRE
IN THIS INSTABILITY AXIS BY LATER THIS AFTERNOON AND SLIDE GRADUALLY
SOUTH AND EAST WITH THE BOUNDARY INTO THE EVENING. THERE WILL BE
SOME SEVERE THREAT FROM DAMAGING WINDS AND LARGE HAIL ALTHOUGH THE
HEAVY RAIN POTENTIAL WILL INCREASE AS STORM MOVEMENT WILL REMAIN
RELATIVELY SLOW WITH POSSIBLE BACKBUILDING.

HIGHS TODAY WILL REMAIN SIMILAR TO SATURDAYS HIGHS WITH LITTLE
THERMAL ADVECTION NOTED AT 850MB. EXCEPTION WOULD BE ACROSS THE
NORTHWEST QUARTER OR SO OF THE FORECAST AREA WHERE INCREASED CLOUDS
MAY LIMIT HIGHS SOMEWHAT.

.LONG TERM /TONIGHT THROUGH SATURDAY/...
ISSUED AT 405 AM CDT SUN AUG 16 2015

THE CURTAIN UNVEILS TO FEATURE A MUCH MORE ACTIVE...AND MUCH COOLER
LONG TERM FCST PERIOD THAN THE HOT AND DRY CONDITIONS WE HAVE BEEN
DEALING WITH FOR THE PAST WEEK IN IA. FOR THE START OF THE FCST
PERIOD...CONVECTION SHOULD BE ONGOING IN OUR NW CWA AS STORMS WILL
BE TRIGGERED BY ATTENDANT COLD FRONT OF A SFC LOW WHICH WILL BE
ALL THE WAY UP IN ONTARIO. ADDITIONALLY...A KICKER SHORTWAVE
LOCATED IN NORTHERN WASHINGTON STATE AT 00Z SUN WILL BE MAKING A
WESTWARD PUSH TO GIVE SOME ADDED ENERGY TO THIS SYSTEM. POSITION
/TIMING-WISE...SLIGHTLY LESS MODEL AGREEMENT THAN YESTERDAY. THE
00Z SUN GFS SEEMS TO BE AN OUTLIER AS IT IS MUCH MORE
PROGRESSIVE/FASTER WITH THE AFOREMENTIONED KICKER WAVE AND PUSHES
THE AXIS OF MOISTURE CONVERGENCE THROUGH THE NORTHERN TIER OF THE
CWA. 00Z NAM/EURO/UKMET/HI-RES IN MORE AGREEMENT SO DISREGARDED
GFS SOLUTION FOR THIS SYSTEM.

HEAVY RAINFALL SIGNATURE PRESENTING ITSELF THROUGH 12Z MON ACROSS
OUR NW CWA WITH THE BOUNDARY. CAPE VALUES AROUND 500 J/KG...PWATS
NEAR 2 INCHES...WHICH IS +1 TO +2 STD DEV...AND A VERY SATURATED
SOUNDING PROFILE MEANS EFFICIENT...HEAVY RAIN VERY POSSIBLE.
ADDITIONALLY...NOT A LOT OF DEEP SHEAR BY THIS TIME...INDICATING
STEERING FLOW WON/T BE THERE TO QUICKLY MOVE STORMS DOWNSTREAM. HAVE
INCREASED QPF FROM YESTERDAY AND MAY NEED TO INCREASE IT AGAIN
DURING DAY SHIFT ONCE LOCATION/TIMING CONFIDENCE INCREASED.

FOR MONDAY AFTERNOON...THE COLD FRONT SLOWLY PROPAGATES THROUGH
IOWA...MAKING IT INTO OUR SE CWA BY 21Z MON-00Z TUE. AS WITH
YESTERDAY/S THINKING...SVR THREAT FOR MON REMAINS VERY LOW. LACK OF
A MID LEVEL JET REALLY PUTS A DING IN BULK SHEAR POTENTIAL...MAKING
IT DIFFICULT FOR CONVECTION TO BECOME ORGANIZED ENOUGH TO YIELD SVR
WX. WIDESPREAD CLOUD COVER ALSO LIKELY...MEANING DIFFERENTIAL
HEATING ALONG THE BOUNDARY WILL NOT BE PRESENT TO HELP DESTABILIZE THE
ATMOS. AXIS OF MOISTURE CONV ALSO WEAKENS NOTABLY...MEANING HEAVY
RAINFALL CHANCES SHOULD RAPIDLY DIMINISH AS THE BOUNDARY
PROPAGATES SOUTHEASTWARD.

TUESDAY AND WEDNESDAY...A LEEWARD TROUGH IS SLATED TO EJECT OFF
THE ROCKIES AND PROPAGATE TOWARDS IOWA. TAPPING INTO SUBSTANTIAL
GULF MOISTURE...THIS LOW DEEPENS SOMEWHAT IMPRESSIVELY AND
FEATURES GOOD WESTWARD TILT WITH HEIGHT...REACHING -2 TO -3 STD
DEV. A 35KT LLJ WILL HELP TRANSPORT MOISTURE AHEAD OF THIS LOW. THE
00Z GFS CONTINUED AS A FAST OUTLIER WITH THIS SYSTEM...SO LARGELY
DISCARDED IT IN TERMS OF TIMING/LOCATION OF PRECIP. THIS LOW
SHOULD MORE OR LESS MERGE WITH THE BOUNDARY FROM SUN/MON AND
PUSHING BACK THROUGH OUR CWA...NEAR TO INTERSTATE 80. RUN-TO-RUN
CONSISTENCY NOT GREAT YET...BUT MODELS STARTING TO COME INTO LINE
WITH PLACING THE SFC LOW NEAR OUR WESTERN BOUNDARY AROUND 18Z TUE.
FOR SVR THREAT...0 TO 6KM MUCAPE VALUES REACHING THE 2000 J/KG
RANGE AND 0 TO 6 KM BULK SHEAR APPROACHES 40 KTS. IN ALL...WON/T
TRY TO NARROW FOCUS TOO MUCH AS SOME CHANGE IN MODEL SOLUTION
CERTAINLY POSSIBLE SUNDAY. BUT SVR THREAT WORTH MONITORING. FOR
HEAVY RAINFALL POTENTIAL...KEEPING WORDING FROM SAT AFTERNOON
DISCUSSION REGARDING WRAP-AROUND PRECIP AND TRAINING POSSIBLE. 00Z
MODEL RUNS TRIED TO PUSH HEAVIEST SLUG OF MOISTURE TO OUR
EAST...DIFFERING FROM PVS MODEL RUNS WHICH HAD IT MORE DIRECTLY
OVER OUR CWA. SO WILL HAVE TO SEE HOW THIS EVOLVES AS WELL.
REGARDLESS...ENOUGH THERE TO WARRANT PRECIP MUCH OF TUE AND WED
ACROSS MUCH OF OUR CWA.

WEDNESDAY/S RECORD LOW MAX FOR KDSM IS 63 (1950). BEHIND THIS
TUESDAY TROUGH LOOKS TO BE STRONG CAA FROM THE NW. WITH SC/CU FIELD
EXPECTED WON/T COMPLETELY MIX DOWN 40 KT WINDS...BUT MODELS
DEFINITELY TRENDING COLDER WITH TEMPS...NOW BRINGING DOWN 8C TO 11C
850 MB TEMPS TO OUR NORTHERN TIER. 850 MB TEMPS SHOULD REMAIN IN THE
LOW TO MID TEENS THROUGH THURSDAY AS A SFC HIGH LOOKS TO PASS
THROUGH IOWA. WE WILL LIKELY BE ON THE BACKSIDE OF THIS HIGH BY
FRIDAY INTO SATURDAY...MEANING WARMER WEATHER WILL
LIKELY RETURN...ALONG WITH PRECIP CHANCES.

&&

.AVIATION...16/12Z
ISSUED AT 646 AM CDT SUN AUG 16 2015

FRONTAL BOUNDARY WILL APPROACH NORTHWEST IOWA TODAY WITH SCATTERED
THUNDERSTORMS IN FAR NORTHWEST IOWA. TERMINAL LOCATIONS IN CENTRAL
IOWA SHOULD REMAIN UNAFFECTED TODAY INTO THIS EVENING FROM
THUNDERSTORMS CHANCES AS CONDITIONS REMAIN VFR. BY TONIGHT...
THUNDERSTORMS WILL EDGE SOUTHEAST INTO THE STATE AND ARE EXPECTED
TO AFFECT KFOD AND KMCW AFTER MIDNIGHT LOCAL. OTHER SITES WILL
REMAIN VFR OVERNIGHT AS THE FRONT AND STORMS REMAIN TO THEIR
NORTHWEST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COGIL
LONG TERM...KOTENBERG
AVIATION...COGIL
Hazardous weather outlook, Aug 16, 3:17 AM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
417 AM CDT SUN AUG 16 2015

IAZ005>007-016-017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-170930-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-POCAHONTAS-HUMBOLDT-
WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-
TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
417 AM CDT SUN AUG 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT. AT THIS
TIME...THE SEVERE WEATHER THREAT IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE AT TIMES MONDAY THROUGH
THURSDAY. THOUGH ITS TOO EARLY TO DETERMINE THE SEVERE WEATHER
POTENTIAL...THERE MAY BE A PERIOD OR TWO OF SEVERE THUNDERSTORMS
ALONG WITH LOCALLY HEAVY RAINFALL TUESDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED AT THIS TIME.

IAZ004-015-170930-
EMMET-PALO ALTO-
417 AM CDT SUN AUG 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE...A FEW THUNDERSTORMS MAY BE SEVERE IN
THE EVENING HOURS...WITH DAMAGING WINDS THE MAIN THREAT AND A
POTENTIAL FOR LARGE HAIL. IN ADDITION...LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH STORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE AT TIMES MONDAY THROUGH
THURSDAY. THOUGH ITS TOO EARLY TO DETERMINE THE SEVERE WEATHER
POTENTIAL...THERE MAY BE A PERIOD OR TWO OF SEVERE THUNDERSTORMS
ALONG WITH LOCALLY HEAVY RAINFALL TUESDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy rain. Local standard time, as filed.

Heavy Rain, Pocahontas

When
August 16, 8:05 AM CST to August 17, 8:05 AM CST
Where
Pocahontas County, 0.69 mi N of Pocahontas
Reported by
Mesonet
Coordinates
42.740, -94.670

Public reported heavy rainfall of 4.50 inches over the last 24 hours.

Heavy Rain, Pocahontas

When
August 16, 9:30 AM CST to August 17, 9:30 AM CST
Where
Pocahontas County, 0.86 mi SW of Rolfe
Reported by
Trained Spotter
Coordinates
42.810, -94.530

Trained spotter reported heavy rainfall of 5.40 inches over the last 24 hours.

Heavy Rain, Palo Alto

When
August 16, 9:49 AM CST to August 17, 9:49 AM CST
Where
Palo Alto County, 0.51 mi W of Curlew
Reported by
Public
Coordinates
42.980, -94.740

Public reported heavy rainfall of 5.65 inches over the last 24 hours.

Heavy Rain, Pocahontas

When
August 16, 5:00 PM CST to 8:45 PM CST
Where
Pocahontas County, 2.13 mi NNE of Plover
Reported by
Mesonet
Coordinates
42.910, -94.620

A public/citizen owned weather station reported heavy rainfall of 3.50 inches since 6 pm.

Heavy Rain, Pocahontas

When
August 16, 5:00 PM CST to 9:33 PM CST
Where
Pocahontas County, 2.13 mi NNE of Plover
Reported by
Mesonet
Coordinates
42.910, -94.620

Public/citizen weather station reported heavy rainfall of 4.48 inches since 6 pm.

Heavy Rain, Palo Alto

When
August 16, 5:00 PM CST to 9:35 PM CST
Where
Palo Alto County, 0.69 mi S of West Bend
Reported by
Mesonet
Coordinates
42.960, -94.450

Public/citizen weather station reported heavy rainfall of 3.59 inches since 6 pm.

Heavy Rain, Palo Alto

When
August 16, 5:00 PM CST to 9:35 PM CST
Where
Palo Alto County, 0.69 mi N of Mallard
Reported by
Mesonet
Coordinates
42.940, -94.680

Public/citizen weather station reported heavy rainfall of 3.40 inches since 6 pm.

Heavy Rain, Pocahontas

When
August 16, 5:00 PM CST to August 17, 6:00 AM CST
Where
Pocahontas County, 2.13 mi NNE of Plover
Reported by
Social Media
Coordinates
42.910, -94.620

Public weather station reported heavy rainfall of 5.95 inches since 6 pm previous day. most of the rain fell before 10:30 pm.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592631, 592632, 592633, 592625, 592626, 592628, 592629, 592630.